Building a Medication Safety Programme in a Hospital in Ireland: Fundamental Steps

Whilst resources to support frontline staff in the stepwise implementation of medication safety programmes are available in other jurisdictions, few publications have addressed this issue in an Irish healthcare context. It was with the intention of addressing this gap that the IMSN compiled the following document which outlines the building blocks for the design of a medication safety programme based on the first-hand experience accrued by Medication Safety Officers in hospitals in Ireland over the past several years. Our hope is that healthcare staff will use this guide to support them in the practical implementation of the HIQA medication safety recommendations and in establishing best practice in their respective organisations.

Click here for the document

Direct Oral Anticoagulants (DOACs) (Safety Alert)

Apixaban (Eliquis), dabigatran (Pradaxa), Edoxaban (Lixiana) and rivaroxaban (Xarelto) are anticoagulants licensed in varying doses in adults for prevention and treatment of venous thromboembolism and for non-valvular atrial fibrillation.

These agents were previously known as NOACs (Novel Oral Anticoagulants)

Safety Alert Direct Oral Anticoagulants (DOACs) – May 2018

Please also note availability of a Patient Information Video for DOACs

High-Strength Insulin preparations (Safety Alert)

Insulin is a high risk drug which has the potential to cause serious harm if it is not used correctly.1 Until recently, all insulin available on the European market contained 100 units / mL. A high-strength insulin is one which contains insulin at a concentration of more than the standard 100 units / mL.2 These high-strength insulin products may contain, for example, 200 units / mL or 300 units / mL. There is a potential for harm if these products are not prescribed, dispensed, and administered properly.

Click here to read the alert

Magnesium IV in Obstetrics (Safety Alert)

Magnesium sulphate is indicated in the management of pre-eclampsia and also for fetal neuroprotection if there is a risk of preterm delivery. Intravenous magnesium has been repeatedly associated with medication errors internationally and locally. One US report described 52 cases of accidental IV magnesium overdose. IV magnesium errors may result in serious patient harm or death. Such errors are well understood and effective preventative strategies are available.

Please click on the link below to see the alert:

Safety Alert: IV Magnesium Sulphate in Obstetrics

Medication Incident Reporting (Best Practice Guidelines & Template)

The Irish Medication Safety Network (IMSN) convened a working group to develop medication incident reporting guidelines. The IMSN guidelines were drafted using the framework developed by the WHO and by building on the systems already in place in Irish hospitals. These guidelines include guidance for completing a Medication Incident Report and descriptions of incident categories, a sample Medication Incident Report (MIR) template, and general recommendations to assist a hospital that intends to update its current MIR form or to implement a new MIR form.

In May 2014 we published updated and revised versions of these documents which can be found at these links:

IMSN Best Practice Guidelines and Template for a National Medication Incident Report Form

IMSN National Medication Incident Report Form

Medication Incident Reporting (Best Practice Guidelines & Template)

The Irish Medication Safety Network (IMSN) convened a working group to develop medication incident reporting guidelines. The IMSN guidelines were drafted using the framework developed by the WHO and by building on the systems already in place in Irish hospitals. These guidelines include guidance for completing a Medication Incident Report and descriptions of incident categories, a sample Medication Incident Report (MIR) template, and general recommendations to assist a hospital that intends to update its current MIR form or to implement a new MIR form.

In May 2014 we published updated and revised versions of these documents which can be found at these links:

IMSN Best Practice Guidelines and Template for a National Medication Incident Report Form

IMSN National Medication Incident Report Form

Parkinson’s disease: Reducing harm from omitted and delayed medications (Safety Alert)

Medicines management is crucial in the care of the patient with Parkinson’s Disease (PD) when they are admitted to hospital, either electively or in an emergency. Missed or delayed doses can impair patients’ swallow, increase their risk of aspiration, render them immobile and prone to falls and fractures, and at worst, progress to Neuroleptic Malignant Syndrome, which can lead to coma or death.

IMSN Safety Alert on Reducing Harm from Omitted & Delayed Parkinson’s Disease Medications in Hospital

Published material by the IMSN

  • Reducing the level of severe avoidable medication harm (Health Management Institute of Ireland 2018) view article
  • Medication Safety in Ireland (review of data between 1/1/06 & 30/6/07) (Irish Medical Journal 2009)view document
  • A Collaborative study of Medication Safety in Four Irish Hospitals (Irish Pharmaceutical Journal 2007)view document

Safer Medication Practices: Empowering patients and healthcare professionals

A number of tools are available to encourage and empower both patients and their caregivers and health care professionals (for example nurses, physicians, pharmacists) to take an active role in ensuring safer medication practices and medication use processes including prescription, preparation, dispensing, administration and monitoring.

  • “5 questions to ask” tool (adopted from ISMP Canada) is available here

The World Health Organisation also has useful resources available at the following links:

Sound Alike Look Alike Drugs (SALADs)

Can you read the following sentence?

“it deosn’t mttaer in waht oredr the ltteers in a wrod are the olny iprmoatnt tihng is taht the frist and lsat ltteer are in the rghit pcale” Surprisingly, many people can. This may explain why the following similar-sounding drugname pairs were frequently involved in errors / near misses in a recent survey of Irish hospitals.

The term SALADs (Sound-Alike Look-Alike Drugs)  refers to look-alike and sound-alike drug names and look-alike product packaging which can cause confusion resulting in potentially harmful medication errors. The IMSN’s SALAD Bar is a comprehensive list of SALAD pairs which have been confused or have potential for confusion. It is to be read alongside the updated briefing document on SALADs in the hospital setting, which outlines the factors contributing to SALAD errors, and various strategies and actions that can be taken to reduce the risk. The list will be updated periodically. If you have any SALAD pairs from your institution which you think are relevant to the Irish setting, please e-mail enquiries@imsn.ie with “SALAD BAR” in the Subject line with details (and photographs for LOOK-ALIKE pairs) for consideration. SALAD concerns should also be reported to the manufacturers and appropriate agencies.

IMSN Briefing Document on Sound Alike Look Alike Drugs (SALADs)

IMSN Salad Bar

Vinca Alkaloids: Safe Administration (Briefing document)

The World Health Organisation (WHO) has published guidance in relation to administration of vinca alkaloids via intravenous minibag infusion to avoid accidental death

Our previous guidance document on this subject, produced in 2008 and revised in 2010 has now been withdrawn.

We refer you to the National Cancer Control Programme (NCCP) Guidance on the Safe Use of Neurotoxic drugs (including Vinca Alkaloids) in the Treatment of Cancer (November 2015)